Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 31, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 20, 2020, 7:35 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2020, 7:35 PM MST (02:35 UTC)
- Expired
- Aug 20, 2020, 10:13 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 71 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 3040 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WGUS55 KPSR 210235
FFWPSR
AZC013-210530-
/O.NEW.KPSR.FF.W.0031.200821T0235Z-200821T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
735 PM MST Thu Aug 20 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1030 PM MST.
* At 735 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 1.5 inches of rain have fallen. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Phoenix, New River, Cave Creek and Anthem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3375 11218 3387 11214 3394 11207 3393 11199
3387 11198 3383 11198 3374 11203
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
INS1 follow-up statement
634
WGUS75 KPSR 210513
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1013 PM MST Thu Aug 20 2020
AZC013-210523-
/O.CAN.KPSR.FF.W.0031.000000T0000Z-200821T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1013 PM MST Thu Aug 20 2020
...FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 10:30 PM
MST.
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3375 11218 3387 11214 3394 11207 3393 11199
3387 11198 3383 11198 3374 11203
$$
INSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 5:10 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 20, 5:10 PM MST, 2 hours 25 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
510 PM MST Thu Aug 20 2020
.UPDATE...Updated aviation Discussion.
&&
.SYNOPSIS...
High pressure will remain dominant over the Four Corners region
through the next several days. But, an increase in humidity,
which will linger through the weekend, will reduce high
temperatures for a few days and support an uptick in storm
activity. Next week, temperatures are expected to increase. Storm
chances will continue for high terrain areas with a lingering
slight chance for some of the lower deserts of central Arizona.
&&
.DISCUSSION...
Thunderstorms are in progress over the typical higher terrain
areas of AZ early this afternoon though more isolated over
southeast AZ (so far). But, there area also storms over northern
Baja, and some of the southern California mountains stretching
from near Mt. San Gorgonio down to the Mexico border. The main
difference from 24 hours ago is the activity over the San Diego
and northern Baja mountains. This is due to additional moisture
moving in from the Gulf of California likely thanks to the
influence of Tropical Storm Genevieve currently centered west-
northwest of Cabo San Lucas with the eye just offshore of the far
southwestern coast of Baja. The Gulf moisture is also evident over
southern AZ with surface dew points running roughly 5-10 degrees
higher than 24 hours ago. Oftentimes, this leads to some boundary
layer cooling which can offset what would otherwise be an increase
in instability. However, the higher terrain often better able to
take advantage of the moisture. As for storm activity the rest of
the afternoon and tonight, the deterministic CAMs and HREF have
been handling current trends relatively well. They are generally
in good agreement on storms struggling to survive as they move
west and southwest off the higher terrain. But, isolated
redevelopment is still depicted. Mainly however, will be areas of
outflow from distant storms. For the Phoenix area, it appears
there may be a couple of main outflows: one from the north and
another from the east/southeast. Such specifics remain highly
uncertain but gusty outflow winds affecting at least some portion
of south-central Arizona are expected. With the wind comes the
potential for blowing dust and this is most likely over Pinal
County. Elsewhere in our forecast area, there is a slight chance
of storms over Joshua Tree N.P.
For Friday, HREF depicts a bit less convective activity over the
higher terrain and in turn less impact for the lower deserts. High
temperatures trend down as well due to the effects of more
humidity, cloud cover, and outflows cooling the lower levels. The
relatively cooler conditions (but still at least normal)
continue over the weekend as the moisture increase is sustained
due to the effects of Tropical Storm Genevieve. Of note,
Genevieve will not have any direct impact on our forecast area as
it tracks further away from land and weakens.
Moisture/PWAT slowly trends down next week and high pressure
strengthens. Thus, temperatures trend upward again with highs
climbing above 110 on the lower deserts beginning Monday. But,
higher terrain areas such as the Mogollon Rim are expected to
continue to have at least some storm activity and steering flow
will have an easterly component for a while. Thus there is
potential for storms to propagate to the lower elevations.
&&
.AVIATION...Updated at 0010Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Once again, we have the potential for strong gusty outflow winds to
move into the terminals from the east this evening, as strong but
isolated storms attempt to move off the high terrain and into the
lower desert. Moisture/instability have increased a bit, but wind
shear is still weak so storms will take some time to work their way
into the low elevations. For now, we think there will be a couple of
outflows during the evening, one from the northeast after 02z, and a
second outflow from the east to southeast after 04z. There remains
quite a bit of uncertainty/disagreement between various hi res
models on timing/direction/speed of outflows, and some models have
little if any outflow expected in the deserts at all. So, confidence
is a bit on the low side with the details although it is high on the
general idea of getting some gusty winds sometime before the evening
is over. For now we will just keep VCSH in the TAFs for a few hours
this evening and we will update should thunderstorms develop and
impact the terminals. Look for mainly SCT decks around 9k feet and
BKN to OVC mid and high decks aoa 14k feet this evening with clouds
dissipating after midnight and becoming FEW to SCT by Friday
afternoon. After midnight winds will likely trend towards the east
but will return again to the west by mid to late Friday morning with
a few gusts into the teens again Friday afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Chances for convection look pretty slim over the western deserts
over the next 24 hours; we should mainly see some mid/high cloud
decks spreading into the area from the southwest this evening with
BKN decks aoa 15k feet. Clouds should become mostly FEW to SCT by
Friday morning. Winds will favor the south during the period at KBLH
with sustained speeds up to 15kt or so at times and maybe a few
gusts to around 20kt during afternoon/evening hours. Winds to favor
the southeast at KIPL.
&&
.FIRE WEATHER...
Sunday through Thursday:
No major changes to the outlook...High pressure will persist
across the Desert Southwest this weekend and into next week and
will keep temperatures well above normal. The highest moisture
levels will be on Saturday with the remnants of Hurricane
Genevieve near N Baja and S CA. Afternoon min RHs will be near
20-30% with overnight recovery around 45-60%. Moisture then
decreases by early next week with min RH dipping back into the
teens around Monday with overnight recoveries in the 35-40% range.
The increased moisture this weekend may become a bit more
favorable for thunderstorm activity, even across the lower
deserts, although primary storm chances will stay across high
terrain areas to the east of Phoenix each day. Any storms that
develop have the potential to produce strong gusty, erratic,
winds, lightning and localized flash flooding.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for
AZZ530>556-559>562.
Heat Advisory until 8 PM MST this evening for AZZ557-558-563.
CA...Excessive Heat Warning until 8 PM PDT this evening for
CAZ560>570.
&&
DISCUSSION...AJ
AVIATION...CB
FIRE WEATHER...Sawtelle/BenedictIn the hours before
Special weather statement, Aug 20, 5:50 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
550 PM MST Thu Aug 20 2020
AZZ541-545-547-557-210115-
New River Mesa AZ-Mazatzal Mountains AZ-Cave Creek/New River AZ-
Rio Verde/Salt River AZ-
550 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM
MST...
At 550 PM MST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Reservoir, or 10 miles west of Sycamore Creek, moving south
at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Scottsdale, Round Valley, Ballantine Trailhead, Desert Mountain, Camp
Creek, Rio Verde and Horseshoe Reservoir.
This includes AZ Route 87 between mile markers 209 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11175 3400 11154 3376 11146 3369 11161
3381 11189 3401 11178
TIME...MOT...LOC 0050Z 356DEG 23KT 3395 11166
INSSpecial weather statement, Aug 20, 6:28 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
628 PM MST Thu Aug 20 2020
AZZ541-542-545-210215-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
628 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM
MST...
At 628 PM MST, Doppler radar was tracking a strong thunderstorm near
Black Canyon City, or near New River, moving south at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Lake Pleasant and
Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 222 and 241.
AZ Route 74 between mile markers 24 and 30.
AZ Route 303 between mile markers 133 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3403 11197 3377 11181 3376 11222 3388 11228
3390 11227 3391 11224 3395 11224 3397 11219
3405 11215
TIME...MOT...LOC 0128Z 345DEG 16KT 3399 11207
INSSpecial weather statement, Aug 20, 6:41 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
641 PM MST Thu Aug 20 2020
AZZ541-545-547-549-557-210215-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
641 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM
MST...
At 640 PM MST, Doppler radar was tracking a strong thunderstorm near
Sugarloaf Mountain, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fountain Hills, Round Valley, Ballantine Trailhead, Sugarloaf
Mountain, Sunflower, Saguaro Lake, McDowell Mountain Park, Goldfield
Ranch, Rio Verde and Fort McDowell.
This includes AZ Route 87 between mile markers 190 and 219.
LAT...LON 3395 11176 3392 11149 3384 11143 3355 11136
3357 11173 3380 11179
TIME...MOT...LOC 0140Z 354DEG 20KT 3374 11159
INSSpecial weather statement, Aug 20, 6:55 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
655 PM MST Thu Aug 20 2020
AZZ552-553-555-558-210245-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
655 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 745
PM MST...
At 655 PM MST, Doppler radar was tracking a strong thunderstorm near
Top-Of-The-World, or 9 miles east of Superior, moving northwest at 15
mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Superior, Florence Junction, Queen Valley, Boyce Thompson Arboretum
and Top-Of-The-World.
This includes the following highways...
US Highway 60 between mile markers 212 and 240.
AZ Route 79 between mile markers 141 and 150.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3320 11090 3321 11093 3324 11094 3301 11130
3314 11137 3331 11134 3341 11114 3338 11092
3329 11083
TIME...MOT...LOC 0155Z 120DEG 13KT 3328 11095
INSSpecial weather statement, Aug 20, 7:15 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
715 PM MST Thu Aug 20 2020
AZZ541-542-544>546-210300-
New River Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
715 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 800 PM
MST...
At 715 PM MST, Doppler radar was tracking a strong thunderstorm near
Deer Valley Airport, or 9 miles south of New River, moving south at 5
mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Phoenix, Glendale, Scottsdale, New River, Cave Creek, Carefree, Deer
Valley Airport, Metro Center Mall and Desert Ridge Marketplace.
This includes the following highways...
AZ Interstate 17 between mile markers 209 and 226.
AZ Route 51 between mile markers 11 and 15.
AZ Route 101 between mile markers 18 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3378 11226 3383 11214 3384 11180 3366 11176
3356 11218
TIME...MOT...LOC 0215Z 354DEG 5KT 3378 11209
INSSpecial weather statement, Aug 20, 7:25 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
725 PM MST Thu Aug 20 2020
AZZ534-537-210300-
Aguila Valley AZ-Northwest Valley AZ-
725 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 800 PM
MST...
At 725 PM MST, Doppler radar was tracking a strong thunderstorm near
Circle City, moving south at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Circle City, Wittmann and Morristown.
This includes the following highways...
US Highway 60 between mile markers 121 and 133.
AZ Route 74 between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3392 11257 3388 11244 3382 11243 3372 11247
3381 11267
TIME...MOT...LOC 0225Z 009DEG 6KT 3386 11254
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:21 PM MST | Special Weather Statement | PSR | 24 min | |
| Aug 20, 5:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 20, 5:50 PM MST | Special Weather Statement | PSR | 25 min | |
| Aug 20, 6:24 PM MST | Severe Thunderstorm Warning | PSR | Gila | 36 min |
| Aug 20, 6:28 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 20, 6:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 20, 6:52 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 23 min |
| Aug 20, 6:55 PM MST | Special Weather Statement | PSR | Pinal | 50 min |
| Aug 20, 7:01 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 59 min |
| Aug 20, 7:03 PM MST | Dust Storm Advisory | PSR | Maricopa | 57 min |
| Aug 20, 7:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 20, 7:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 20, 7:25 PM MST | Special Weather Statement | PSR | Maricopa | 35 min |
| Aug 20, 7:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 31 min |
| Aug 20, 7:43 PM MST | Special Weather Statement | PSR | Pinal | 32 min |
| Aug 20, 7:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 20, 7:50 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 25 min |
| Aug 20, 7:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 52 min |
| Aug 20, 7:59 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 20, 8:02 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 28 min |
| Aug 20, 8:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 34 min |
| Aug 20, 8:15 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 20, 8:20 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 20, 8:27 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 70 min |
| Aug 20, 8:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 20, 9:01 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 20, 9:06 PM MST | Special Weather Statement | PSR | Maricopa | 24 min |
| Aug 20, 9:09 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 36 min |
| Aug 20, 9:29 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 20, 9:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 20, 9:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Aug 20, 9:49 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 20, 10:00 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 20, 10:07 PM MST | Special Weather Statement | PSR | 53 min | |
| Aug 20, 10:32 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 88 min |
| Aug 20, 10:39 PM MST | Special Weather Statement | PSR | 36 min | |
| Aug 20, 11:07 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 20, 11:23 PM MST | Special Weather Statement | PSR | 37 min | |
| Aug 20, 11:37 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 21, 3:20 AM MST | Excessive Heat Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 47 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.